MAUDE Adverse Event Report: TERUMO CARDIOVASCULAR SYSTEMS CORPORATION ADVANCED PERFUSION SYSTEM 1; CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS-ADVANCED PERFUSION SYSTEM 1

TERUMO CARDIOVASCULAR SYSTEMS CORPORATION ADVANCED PERFUSION SYSTEM 1; CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS-ADVANCED PERFUSION SYSTEM 1
Model Number 164267
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/27/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The end user reported that the patient pressures at that time were 70 with the line pressure running around 200.The perfusionist changed out the centrifugal drive unit with a medtronic adaptor plate, and also changed out the flow probe and the centrifugal head.It was suspected that the cannulae up against the wall of the aorta could have been the issue, but the team still wanted the heart-lung machine (hlm) evaluated.The field service representative (fsr) verified the function of the drive motor and flow sensor.He performed release testing on the drive motor, flow sensor and flow module.The unit operated to the manufacturer's specifications.
 
Event or Problem Description
It was reported that during use of the device for a cardiopulmonary bypass (cpb) procedure, the flow was low for the given revolutions per minute (rpms) of the device.The flow to the patient was 2.3 liters per minute (lpm) while the rpms were 3300.As a result, an alternate device was employed.The surgical procedure was completed successfully.There was no delay, no blood loss, nor adverse consequences to the patient.
 
Event or Problem Description
Clinical review: on (b)(6) 2020, during a cardiopulmonary bypass (cpb) procedure the team encountered a problem with their centrifugal unit on the aps1.The team uses the medtronic adapter plate on the aps1 centrifugal drive motor.Just as the perfusionist was going on bypass a concern about the flow versus revolutions per minute (rpm) mismatch occurred.The perfusionist, at initiation of bypass was flowing to the patient at approximately 2.3 liters per minute (l/min) at an rpm of 3300.The perfusionist went up and down on the rpms, and the flow to the patient was still about 2.3 l/min.The perfusionist became concerned.The patients pressures during this few minutes of time were appropriate at 70 millimeter of mercury (mmhg) arterial pressure, and the perfusionists recalls that the line pressure in the circuit was appropriate around 200 - 250 mmhg.The team opted to fill up the patient and come off of bypass.The perfusionist then changed out centrifugal drive unit with medtronic adaptor plate, changed out the flow probe, and changed out the centrifugal disposable.The aortic cannulae in the patient was either a medtronic mc3 or an edwards ez glide - 7.0, but sized appropriately to the patient (all disposables are medtronic, and respective complaints made with other manufacture).The perfusionist re-initiated cpb without any issues at a cardiac index of 2.2, and the patient had no issues post surgery.The medical facility's perfusionist and the manufacturer's clinical quality and risks specialist chatted at length about any clinical possibilities that may have occurred, but he believes it possible the cannulae was pushed up against the wall in the aorta, but wants the heart lung machine (hlm) looked at for risk management purposes on their end.There was a few minute delay in the procedure to exchange the items that the perfusionist respectively troubleshooted.There was approximately 100 milliliters of blood loss due to the perfusionist decided to change out the medtronic disposable.There was no harm.The hlm, flow sensors and drive motor were all checked by the field service representative with no nonconformities.
 
Additional Manufacturer Narrative
The reported complaint was confirmed via the data logs but not product deficiency could be identified.Per data log analysis, on (b)(6) 2020 a perfusion screen is opened at 06:34:19 am.At 06:35:44 am the arterial centrifugal pump is started, speed in increased to 1734 revolutions per minute (rpm) and reduced back to 0 rpm stopping the pump.The pump is started again at 06:36:28 am and speed is set to 1944 rpm.At 09:17:40 am speed is reduced to 1548 rpm.At 09:36:55 am speed is reduced to 0 causing the pump to stop.At 9:48:55 am the pump is started and speed is set to 1914 rpm.At 09:55:52 am the pump speed is increased to 3594 rpm, and slight adjustments are made from there.There is no indication of a problem with the pump achieving the set speeds.There are no underspeed errors so it is likely the cause of the low flow was not related to the pump.Most likely there was a problem with the disposable or unusual back pressure in the circuit that slowed down the flow.If additional information becomes available on this complaint that would alter the facts and/or conclusion, a supplemental report will be filed accordingly.

Brand Name
ADVANCED PERFUSION SYSTEM 1
Common Device Name
CONSOLE, HEART-LUNG MACHINE, CARDIOPULMONARY BYPASS-ADVANCED PERFUSION SYSTEM 1
Manufacturer (Section D)
TERUMO CARDIOVASCULAR SYSTEMS CORPORATION
6200 jackson road
ann arbor MI 48103
MDR Report Key9868390
Report Number1828100-2020-00135
Device Sequence Number10911573
Product Code DTQ
UDI-Device Identifier00886799000458
UDI-Public(01)00886799000458(11)190116
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K172220
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number164267
Device Catalogue Number164267
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/28/2020
Supplement Date Received by Manufacturer04/01/2020
04/29/2020
Initial Report FDA Received Date03/23/2020
Supplement Report FDA Received Date04/23/2020
05/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEDTRONIC ADAPTER PLATE.
Outcome Attributed to Adverse Event Required Intervention;